Alert archive / Indiana / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 27, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 11, 2026, 8:26 AM EDT for 8 counties in Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2026, 8:26 AM EDT (12:26 UTC)
- Expired
- Mar 11, 2026, 9:15 AM EDT
- In force
- 49 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, IN, Daviess County, IN, Greene County, IN, Jackson County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 96 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 11, 6:22 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 8:26 AM EDT, 0 minutes earlier. Its key messages:
- Widespread minor/moderate river flooding continues south of I-70
- Locally heavy rainfall is expected tonight into Wednesday, which will exacerbate or prolong ongoing flooding
- Scattered severe storms with all hazards are possible tonight and Wednesday
- Record warmth today but cooler temperatures expected Thursday
Area forecast discussion, Mar 11, 8:26 AM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 826 AM EDT Wed Mar 11 2026 .KEY MESSAGES... - Widespread minor/moderate river flooding continues south of I-70 - Locally heavy rainfall is expected tonight into Wednesday, which will exacerbate or prolong ongoing flooding - Scattered severe storms with all hazards are possible tonight and Wednesday - Record warmth today but cooler temperatures expected Thursday && .FORECAST UPDATE... Issued at 826 AM EDT Wed Mar 11 2026 Surface analysis late this morning shows low pressure over SW MI. A cold front extended southwest from the low into NW Indiana and eastern IL. This placed much of Central Indiana still within the warm sector as temperatures at many locations continued to remain around 70. Radar shows a QLCS ahead of the front, pushing across western Central Indiana. Water vapor across the CONUS shows a moderate trough in place across the plains states, with moist southwest flow ahead of the trough streaming into the Ohio Valley. This morning...the ongoing QLCS will make progress across Central Indiana along with a strong LLJ. HRRR suggests 850mb winds of 70 knts pushing quickly across the forecast area this morning, quickly driving the QLCS across Central Indiana. Given these strong winds aloft, severe threat remains valid for any winds that could mix down to the surface. HRRR suggests the stronger thunderstorms should exit the area near 11a-12p, but cold pool rain still may linger into the early afternoon. Thus continued high pops will be used for much of the day. Additional development across southern and southeastern parts of Central Indiana will possible this afternoon as the front sags southward and begins to interact with the warmer and favorable airmass still in place to the south. Given the cold air advection expected in the wake of the front, look for temperatures to fall into the 40s by late afternoon. && .MESOSCALE UPDATE... Issued at 731 AM EDT Wed Mar 11 2026 An anomalously warm/moist air mass is in place across central Indiana this morning within strong warm advection regime. An upstream QLCS is oriented oblique to the deep shear vector, and given its magnitude it will be favorable for mesovortices and tornado potential. These will be most likely where cold pool-driven surges are most pronounced causing line reorientations to more north- south. From the apex of any bowing segments northward is where the highest threat of tornadoes will be this morning across central Indiana. Otherwise, damaging wind will be the primary threat particularly with any rear-inflow jet/surge structures, given weakly stable lower troposphere and strong momentum aloft (i.e., ~65-knot at 1-km) easily displaced downward to the surface. && .SHORT TERM (Today and tonight)... Issued at 230 AM EDT Wed Mar 11 2026 Quiet conditions remain across central Indiana early this morning with gusty S/SW aiding in temperatures hovering near 70 degrees at 06Z. Convection up to this point has remained confined to the northwest of the forecast area in close proximity to the frontal boundary. The approach of a stronger surface wave...now located across northeast Missouri...has enabled storms to track further south over the last few hours into west central Illinois. This will be the area of convection to monitor for impacts across the forecast area after 09Z and continuing into the morning with the potential for additional storms during the afternoon. Through Late Morning The ongoing convection across central and western Illinois is highlighted by an impressive bookend vortex that is moving towards KBMI as of 06Z. Mesoanalysis shows the storms in this area are feeding off an environment with ample 0-3km CAPE overlaid by an area with stronger BL shear. A recent VAD profile from KILX also continued to show an impressive elongated right turn to the hodograph in the lowest 1-2km with SRH values in excess of 400 m2/s2 in the lowest 500m. Extrapolation of the bookend could end up clipping the northern Wabash Valley around 0730Z and will be the portion of the forecast area that will need to be most closely monitored over the next couple hours although it has showed a recent weakening trend. The presence of the strong low level SRH values will support an isolated tornado risk with the bookend but the overall wind profile is not as supportive of a greater tornado threat being further away from the frontal boundary to the north. Remain more confident in damaging wind gusts becoming the primary risk as these storms move into our northwest counties with stronger 850mb flow arriving from the southwest with the jet. 50kt+ winds as low as 2-3kft will not take much to get pulled to the surface by the convective line. Large hail also remains a concern with the steep lapse rates in the mid levels and modest instability within the hail growth zone. The trailing line of convection from near KSPI back into northeast Missouri is setting up along the spine of the low level jet and will pivot into the western part of the forecast area by 09-10Z and spread east through the first half of the morning. The orientation of the convection introduces more concern for localized flash flooding in addition to the inherent severe weather risk that will impact the forecast area through about 15Z. Any training of convection will have the potential to produce in excess of 2 inches rain quickly this morning. Instability will remain sufficient through the morning but will drop back somewhat from earlier levels with the overall wind profile transitioning to more unidirectional as storms move east across the forecast area. With low level jet winds strengthening...damaging winds will remain the prevalent severe weather threat with large hail and isolated tornadoes becoming secondary concerns. SRH values through the lowest 1-2km remain very strong however and support at least an isolated tornado risk with more intense cells or with any bookend. Separate from convective winds...an increasing signal with stronger gradient flow develops in the wake of the morning storms but ahead of the frontal boundary set to pass through later today. Growing more confident in the potential for non-convective gusts to peak at 45 to 50mph at times later this morning into the afternoon focused especially across the southeast half of the forecast area. Have issued a Wind Advisory to highlight this threat from 12Z through 21Z. This Afternoon through Tonight Showers will linger in the wake of the morning convection with the possibility of a brief lull in rain near midday. By early afternoon the frontal boundary should be bisecting the forecast area with the potential for renewed convective development along the boundary as instability increases and strong shear and SRH through the near surface layer lingers. Hodographs through the lowest 1-2km are more straight as opposed to curved and less favorable for rotating storms. Damaging wind gusts will be the main threat focused across the southeast half of the forecast area for a few hours this afternoon before clearing the region by 21Z. Additional rainfall should be a half inch or less this afternoon with rain ending over far southeastern counties around sunset. The stronger gradient wind flow and the impact to temperatures across the frontal boundary will become bigger factor throughout the afternoon. While temps from the mid 60s to lower 70s will remain prevalent through daybreak...temperatures will fall steadily from northwest to southeast into the afternoon as the front passes. By late today...expect a 20 to 25 degree difference from the northern Wabash Valley to southeast Indiana. Must of the forecast area will fall into the 40s prior to sunset eventually tumbling into the upper 20s and lower 30s by daybreak Thursday as skies clear and high pressure expands into the region. && .LONG TERM (Thursday through Tuesday)... Issued at 259 AM EDT Wed Mar 11 2026 Noticeably cooler trend under quasi-persistent H500 troughiness will return central Indiana to a seasonable mix...of occasionally mild and brief cold conditions. Downstream strong upper ridging over northwest Atlantic will combine will steady flow of short waves amid kicking west-northwest flow over the northern Rockies...to promote more rounds of stronger cyclogenesis...first over the Upper Midwest Thursday night and Friday...and then early next week from the central Plains to the eastern Great Lakes. Late-winter arctic air will most likely follow the early-week system, plunging subfreezing readings into much of the northeastern CONUS. This will all translate to a bright yet cool Thursday struggling to rebound to 50F amid moderate CAA breezes...a windy late Thursday night and Friday from the passing northern storm...and a typical March day Saturday with lighter breezes bringing mainly low to mid- 50s under considerable cloudiness. Conditions to turn more active Sunday as next system deepens while crossing the Midwest...bringing stronger southerly gusts, mid-April temperatures, and numerous showers/few TRWs. A 40-degree temperature drop is possible going into the next workweek, bringing the region's first hard freeze in two weeks and probably a short burst of mixed precip or wet snow. Quick arctic air mass to end the long term will likely have one daytime only peaking near the freezing mark and one overnight into the teens. Additional chances of low-impact snow towards the mid- week when a weaker clipper system should start transition back to near normal readings. && .AVIATION (12Z TAF Issuance)... Issued at 647 AM EDT Wed Mar 11 2026 Impacts: - MVFR conditions this morning into afternoon then gradually improving - Thunderstorms with low visibility most likely this morning Discussion: MVFR stratus is widespread this morning and could lower to IFR with significant visibility reduction and strong wind gusts as a line of thunderstorms passes this morning. This may be followed by a brief break from ceiling restrictions but in general we have prevailed the more pessimistic MVFR scenario into the afternoon. Strong wind gusts will continue through the afternoon and gradually diminish this evening. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 PM EDT this afternoon for INZ039>042- 045>049-051>057-060>065-067>072. && UPDATE...Puma SHORT TERM...Ryan LONG TERM...AGM AVIATION...BRB
Hazardous weather outlook, Mar 11, 2:56 AM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 256 AM EDT Wed Mar 11 2026 INZ021-028>031-035>049-051>057-060>065-067>072-121000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 256 AM EDT Wed Mar 11 2026 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorms will expand into the area from the west early this morning. Storms will be capable of producing damaging straight line winds, large hail, very heavy rain and isolated tornadoes. The primary timeframe for impacts across central Indiana will be from 4 AM through 11 AM this morning. Scattered severe storms will redevelop this afternoon across the southeast half of central Indiana. Damaging winds are possible from these storms. The primary timeframe for impacts will be from 1 PM through 5 PM. The heavy rainfall may cause localized flash flooding this morning... and will exacerbate and prolong any ongoing flooding. Wind gusts peaking at 45 to 50 mph are possible as well over most of central Indiana through late afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts in excess of 40 mph are expected Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 11, 4:01 AM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
401 AM EDT Wed Mar 11 2026
INZ028-029-035-110830-
Fountain IN-Warren IN-Tippecanoe IN-
401 AM EDT Wed Mar 11 2026
...A strong thunderstorm will impact portions of northern Fountain,
northwestern Tippecanoe and Warren Counties through 430 AM EDT...
At 401 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Williamsport, or 13 miles northeast of Danville, moving
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Williamsport, Attica, Shadeland, West Lebanon, Pine Village, and
Rainsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4040 8693 4017 8746 4025 8753 4035 8753
4048 8728 4048 8709 4056 8709 4056 8708
TIME...MOT...LOC 0801Z 236DEG 51KT 4029 8745
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RyanSpecial weather statement, Mar 11, 4:25 AM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
425 AM EDT Wed Mar 11 2026
INZ021-028-029-110900-
Warren IN-Tippecanoe IN-Carroll IN-
425 AM EDT Wed Mar 11 2026
...A strong thunderstorm will impact portions of northwestern
Carroll, northern Tippecanoe and northeastern Warren Counties through
500 AM EDT...
At 425 AM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lafayette, West Lafayette, Delphi, Shadeland, Battle Ground, Camden,
Yeoman, and Purdue University.
This includes Interstate 65 between mile markers 173 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4065 8637
4030 8707 4037 8709 4036 8710 4048 8717
4048 8709 4054 8709 4056 8706 4056 8677
4066 8677 4068 8674 4068 8676 4074 8675
TIME...MOT...LOC 0825Z 235DEG 46KT 4047 8703
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RyanSpecial weather statement, Mar 11, 7:38 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
738 AM EDT Wed Mar 11 2026
INZ036-037-044>046-111230-
Montgomery IN-Putnam IN-Hendricks IN-Boone IN-Parke IN-
738 AM EDT Wed Mar 11 2026
...Strong thunderstorms will impact portions of northern Hendricks,
east central Parke, western Boone, southern Montgomery and northern
Putnam Counties through 830 AM EDT...
At 737 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Crawfordsville to 10 miles
northwest of Greencastle. Movement was east at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crawfordsville, Brownsburg, Lebanon, Danville, Pittsboro, Ladoga,
Jamestown, Roachdale, Bainbridge, New Market, North Salem, Lizton,
Advance, Waveland, Russellville, New Ross, Ulen, Alamo,
Carpentersville, and Cecil Harden Lake.
This includes the following highways...
Interstate 65 between mile markers 132 and 146.
Interstate 74 between mile markers 38 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until noon EDT for central and west
central Indiana.
&&
LAT...LON 4001 8709 4017 8638 3980 8637 3967 8707
TIME...MOT...LOC 1137Z 256DEG 52KT 3996 8702 3972 8702
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
UpdikeThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 12:06 AM EDT | Wind Advisory | IND | Bartholomew, Brown, Clay, Daviess, Decatur, Delaware and 22 more | 17 hr |
| Mar 11, 4:01 AM EDT | Special Weather Statement | IND | Warren | 29 min |
| Mar 11, 4:25 AM EDT | Special Weather Statement | IND | Carroll, Tippecanoe | 35 min |
| Mar 11, 7:23 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Parke, Putnam, Sullivan and 1 more | 52 min |
| Mar 11, 7:38 AM EDT | Special Weather Statement | IND | Boone, Montgomery | 52 min |
| Mar 11, 7:45 AM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Lawrence, Martin and 3 more | 45 min |
| Mar 11, 7:47 AM EDT | Areal Flood Advisory | IND | Boone, Clinton, Fountain, Howard, Montgomery, Parke and 4 more | 5 hr |
| Mar 11, 8:10 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion, Tipton | 35 min |
| Mar 11, 8:11 AM EDT | Severe Thunderstorm Warning | IND | Brown, Clay, Greene, Hendricks, Johnson, Marion and 4 more | 49 min |
| Mar 11, 8:37 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Madison, Tipton | 23 min |
| Mar 11, 8:51 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Hancock, Henry, Johnson and 3 more | 54 min |
| Mar 11, 8:54 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Hancock, Henry, Madison, Randolph | 54 min |
| Mar 11, 9:56 AM EDT | Areal Flood Advisory | IND | Decatur, Jackson, Jennings | 3 hr |
| Mar 11, 1:47 PM EDT | Special Weather Statement | IND | Knox | 58 min |
| Mar 11, 1:50 PM EDT | Areal Flood Advisory | IND | Brown, Daviess, Greene, Knox, Martin, Monroe and 1 more | 5 hr |
| Mar 11, 2:33 PM EDT | Special Weather Statement | IND | Bartholomew, Brown | 42 min |
| Mar 11, 2:54 PM EDT | Areal Flood Warning | IND | Brown, Daviess, Greene, Knox, Monroe, Sullivan | 4 hr |
| Mar 11, 3:03 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 27 min |
| Mar 11, 3:26 PM EDT | Special Weather Statement | IND | Decatur | 19 min |
| Mar 11, 3:28 PM EDT | Areal Flood Advisory | IND | Bartholomew, Decatur, Johnson, Rush, Shelby | 4 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.